Alert archive / Florida / High Surf Advisories in 2023
High Surf Advisory 6, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Nov 1, 2023, 1:42 AM EDT for 5 counties in Florida. It took effect at Nov 1, 2023, 10:00 AM EDT. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Nov 1, 2023, 1:42 AM EDT (05:42 UTC)
- In effect from
- Nov 1, 2023, 10:00 AM EDT
- Expired
- Nov 3, 2023, 4:00 AM EDT
- In force
- 42 hr
- Issued by
- NWS Melbourne, FL
Counties Brevard County, FL, Indian River County, FL, Martin County, FL, Saint Lucie County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 23 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 5.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 31, 3:28 PM EDT, 10 hours 14 minutes earlier.
Area forecast discussion, Oct 31, 3:28 PM EDT, 10 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
328 PM EDT Tue Oct 31 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
*Strong Cold Front Will Push Through ECFL Tonight.
*Dangerous Seas/Surf a Continued Risk of Life-Threatening
Rip Currents.
*Water Runup And Minor Beach Erosion Possible Due to a
Combination of Strong Onshore Winds, High Surf, and High
Astronomical Tides.
*Windy Conditions, Especially Near the Coast.
Tonight and Wednesday...Surface analysis shows an approaching cold
front across northeast Florida this afternoon. The boundary is
forecast to progress southward into Lake and Volusia counties around
midnight, reaching Lake Okeechobee by sunrise. Low pressure to the
east will allow north winds to prevail ahead of the front, and winds
will increase overnight as the boundary sinks southward. Sustained
winds will remain elevated around 15-20 mph Wednesday afternoon with
frequent gusts of 25-30 mph, nearing Wind Advisory criteria along
the coast. Limited moisture will keep conditions dry through the
period, and any rainfall along the frontal passage will be confined
to the local Atlantic waters. Morning lows will mostly range the low
to mid 60s, however, areas across far northern Lake and Volusia
counties could see values in the upper 50s. Afternoon temperatures
will be noticeably cooler behind the front, falling below normal
across much of east central Florida. Afternoon highs will be widely
variable ranging the low 70s across the north and into the low 80s
across the south.
Coastal conditions are forecast to deteriorate with the frontal
passage on Wednesday. Rough surf and large breaking waves of 6 to 8
ft are expected, and high Surf Advisory is anticipated Wednesday
afternoon. Water runup to the dune line and minor beach erosion
will be possible around the times of high tide.
Thursday-Friday...The cold front pushes south of the area by
Wednesday night, with drier air continuing to advect into east
central Florida Thursday. Minimal shower chances into Thursday
night, with only around 15% PoPs for the Volusia County coast,
carried onshore by stout onshore flow. Winds veering increasingly
northeasterly through the day. While flow offshore will moderate a
bit, will still see breezy, to possibly even windy, conditions,
especially along the coast. Inland winds 10-15mph and gusts to
around 25mph, with 15-20mph along the coast and gusts to around
30mph. A Wind Advisory may be needed for the coast during the
afternoon.
By Friday, east-northeast winds continue to diminish slightly, but
remain breezy. Moisture begins to creep back into the area from the
south, though the extent of which differs depending on which model
you look at (higher for the GFS, lower for the ECMWF). Nonetheless,
onshore flow will support a slight chance for showers to drift
onshore. Currently have just 20% PoPs for the coastal counties,
though could see this chance extend inland in future updates, as
showers could persist long enough to make it into interior locations.
Below normal highs in the 70s on Thursday begin to increase on
Friday, becoming the upper 70s to lower 80s. Morning lows in the 50s
generally west of the coastal counties and 60s along the coast
Thursday morning also warm into Friday morning, with 60s for most
areas, though some upper 50s will be possible well west of I-4.
Saturday-Monday (modified previous)...Uncertainty remains in the
forecast for this weekend and into early next week. The mid and
upper level flow pattern appears more amplified in the GEFS as
compared to the EPS, at least through Monday. A series of shortwaves
look to traverse the middle CONUS, while here in Florida, rain
chances will be driven by increasing moisture and convective
activity moving onshore from the Atlantic. The GFS (the wetter
solution) brings a pool of moisture into the area this weekend,
while the ECMWF keeps deeper moisture well to the south. For now,
have maintained earlier PoPs, with scattered showers possible,
especially along the coast through the period. Slight thunder
chances were kept Saturday afternoon, but drier air aloft could
limit any convective potential for the other days. A warming trend
ensues this weekend, with temperatures returning to near or slightly
above seasonal values (highs in the 80s, lows in the 60s/70s), which
will continue into midweek.
&&
.MARINE...
Issued at 309 PM EDT Tue Oct 31 2023
Tonight and Wednesday...Conditions quickly deteriorate overnight and
become dangerous on Wednesday as a cold front moves southward across
the local Atlantic waters. Sustained north winds increase to 20-25
kts across the Volusia county waters before sunrise, quickly
spreading southward through the morning. By afternoon, winds will
range 25-30 kts across all local waters with frequent gusts of 35-40
kts. A Gale Warning will take effect at 4 AM across the Volusia and
Brevard waters, expanding to the Treasure Coast waters at 10 AM.
Seas of 4-5 ft before sunrise will quickly build into the afternoon
increasing to 12-13 ft offshore by sunset. Isolated to scattered
showers are forecast to continue through the period.
Thursday-Sunday...Gale force wind gusts look to continue into
Wednesday night, before winds begin to decrease slightly. However,
dangerous boating conditions persist into Friday, with veering
northeasterly winds remaining around 20-25kts and gusts to around
30kts. Will finally see winds diminish into this weekend, though
northeast winds up to 15-20kts will still be present across the area
Saturday afternoon. Seas will be the slowest to respond, as wave
heights of 8-10ft decrease by about a foot each day. Up to 7ft will
remain possible over the offshore waters Sunday afternoon. Thus,
Small Craft Advisories will be needed into the weekend, after the
gale conditions subside. A slight chance of showers through late
week becomes scattered showers into this weekend, with a lightning
storm or two possible on Saturday.
&&
.AVIATION...
(18Z TAFS)
Issued at 309 PM EDT Tue Oct 31 2023
VFR through the period. North winds around 9-12 kts this afternoon
will briefly subside after sunset. A cold front will move southward
across east central Florida tonight, increasing winds. Sustained
winds around 12 kts with the frontal passage will further increase
into the afternoon with frequent gusts between 20-25 kts at the
terminals. Mostly dry.
&&
.HYDROLOGY...
Issued at 309 PM EDT Tue Oct 31 2023
The Saint Johns River near Astor is forecast to remain within Minor
Flood stage through late week and into this weekend, largely due
to strong winds high tides over the adjacent Atlantic restricting
the downstream (northward) drainage of water through the basin.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 61 68 59 73 / 0 0 0 10
MCO 62 73 57 76 / 0 0 0 10
MLB 65 75 64 77 / 0 10 10 10
VRB 66 78 66 78 / 0 20 10 10
LEE 59 70 51 75 / 0 0 0 0
SFB 61 70 57 75 / 0 0 0 10
ORL 63 73 57 76 / 0 0 0 10
FPR 66 78 67 77 / 10 20 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Warning from 4 AM to 10 PM EDT Wednesday for AMZ550-570.
Gale Warning from 4 AM Wednesday to 4 AM EDT Thursday for AMZ552-
572.
Gale Warning from 10 AM Wednesday to 4 AM EDT Thursday for
AMZ555-575.
&&
SHORT TERM...Law
LONG TERM....Leahy
AVIATION...LawHazardous weather outlook, Oct 31, 10:51 AM EDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1051 AM EDT Tue Oct 31 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-010300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1051 AM EDT Tue Oct 31 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .RIP CURRENT IMPACT... There will be a Moderate Risk of dangerous rip currents at all central Florida Atlantic beaches today. Check with the beach patrol for additional information about ocean hazards and heed the advice of lifeguards. Swim only within sight of a lifeguard and never enter the ocean alone. .COASTAL FLOOD IMPACT... Water runup to the dune line, along with minor beach erosion and coastal inundation, will be possible again with tonight's high tide between 1030 PM and 1100 PM. .WIND AND SEA IMPACT... A strong cold front will push through central Florida and over the adjacent Atlantic waters late tonight. Winds over the Atlantic waters offshore Volusia and Brevard counties will increase to around 20 knots, with seas building as high as 6 feet between 400 AM and sunrise, with conditions deteriorating further thereafter. .HIGH WIND IMPACT... North winds along the Volusia and Brevard coasts will increase to 20 mph with gusts up to 30 mph very late tonight, after 400 AM. .RIVER FLOOD IMPACT... The Saint Johns River near Astor is forecast to remain within Minor Flood stage through late week and into this weekend, largely due to strong winds and high tides over the adjacent Atlantic restricting downstream drainage. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Winds, seas and surf will increase further on Wednesday, with conditions over the Atlantic becoming quite dangerous from mid to late week, and remaining hazardous into this weekend. Sustained north to northeast winds of 15 to 20 mph inland, and 20 to 25 mph along the coast will gust to between 30 and 35 mph Wednesday and Thursday. Conditions will remain breezy through Friday night, especially along the coast. Winds of 20 to 30 knots over the Atlantic will frequently gust to Gale Force through early Thursday morning, with seas building as high as 9 to 12 feet. Poor to hazardous boating conditions will continue through this weekend. Along the beaches, expect windy conditions with rough surf and large breaking waves building to between 6 and 8 feet from Wednesday afternoon through this weekend. Water runup to the dune line and minor beach erosion will remain possible around the times of high tide. The risk of rip currents will also remain elevated. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Cristaldi/Law
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 1, 1:38 AM EDT | Small Craft Advisory | MLB | 5 days | |
| Nov 1, 1:39 AM EDT | Wind Advisory | MLB | Brevard, Indian River, Martin, Saint Lucie, Volusia | 26 hr |
Nearby
High Surf Advisories in Florida, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.